Integrals of incomplete beta functions, with applications to order statistics, random walks and string enumeration

Research output: Contribution to journalArticlepeer-review


We study the probability that one beta-distributed random variable exceeds the maximum of two others, allowing all three to have general parameters. This amounts to studying Euler transforms of products of two incomplete beta functions. We provide a closed form for the general problem in terms of Kampé de Fériet functions and a variety of simpler closed forms in special cases. The results are applied to derive the moments of the maximum of two independent beta-distributed random variables and to find inner products of incomplete beta functions. Restricted to positive integer parameters, our results are applied to determine an expected exit time for a conditioned random walk and also to a combinatorial problem of enumerating strings comprised of three different letters, subject to constraints.
Original languageEnglish
Pages (from-to)185-198
Number of pages13
JournalBrazilian Journal of Probability and Statistics
Issue number1
Publication statusPublished - 1 Mar 2022

Cite this